Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 57, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2018, 2:31 AM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 2:31 AM CDT (07:31 UTC)
- Expired
- Jun 17, 2018, 2:57 AM CDT
- In force
- 26 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 166 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:44 AM CDT | TSTM WND DMG | 1 Ne Bagley, MN | NUMEROUS LARGE 3-4 INCH DIAMTER TREE BRANCHES AND LIMBS WERE BROKEN DOWN AROUND THE BAGLEY GOLF COURSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.3
The text
As transmitted.
472
WUUS53 KFGF 170731
SVRFGF
MNC007-029-170830-
/O.NEW.KFGF.SV.W.0057.180617T0731Z-180617T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
231 AM CDT SUN JUN 17 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
South central Beltrami County in north central Minnesota...
Central Clearwater County in northwestern Minnesota...
* Until 330 AM CDT.
* At 231 AM CDT, a severe thunderstorm was located over Ebro, or 27
miles west of Bemidji, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bagley around 240 AM CDT.
Shevlin around 250 AM CDT.
Solway and Pinewood around 305 AM CDT.
Wilton around 315 AM CDT.
Bemidji around 320 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4742 9477 4741 9518 4740 9518 4738 9554
4758 9555 4777 9483
TIME...MOT...LOC 0731Z 255DEG 26KT 4749 9547
HAIL...<.75IN
WIND...60MPH
$$
Knutsvig1 follow-up statement
202
WWUS53 KFGF 170757
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
257 AM CDT SUN JUN 17 2018
MNC007-029-170807-
/O.CAN.KFGF.SV.W.0057.000000T0000Z-180617T0830Z/
Beltrami MN-Clearwater MN-
257 AM CDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI AND
CENTRAL CLEARWATER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4742 9477 4741 9518 4740 9518 4738 9554
4758 9555 4777 9483
TIME...MOT...LOC 0754Z 255DEG 26KT 4754 9520
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:27 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 17, 12:27 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1227 AM CDT Sun Jun 17 2018
.UPDATE...
Issued at 1219 AM CDT Sun Jun 17 2018
Convection has weakened over southern valley and severe threat has
diminished. Allowed Tornado Watch for Sargent to expire and
removed Wilkin/Richland counties from the Severe Thunderstorm
Watch. Wind continues to be primary threat for storms concentrated
over Otter Tail County, moving northeast. A cluster of cells over
Clearwater moving toward Bemidji are expected to remain sub-
severe. Primary concern tonight will be flash flood potential over
west central MN as H850 moisture convergence vectors are very
high...have just issued warning for main band over Otter Tail Co.
UPDATE Issued at 1005 PM CDT Sat Jun 16 2018
Tornado watch continues for Sargent county, with a New Severe
Tstorm watch in effect for Grant, Ottertail, Wadena, Wilkin, and
Richland overnight. Still have potential for SVR threat through at
least midnight as eff bulk shear and MLCAPE remain favorable and
new cells continue to initiate and/or move into far southeast ND
and west central MN. While tornado threat cannot be completely
ruled out, suspect far proximity from the warm front has
inhibited more explosive initiation or surface rooted cells from
developing, and tornado threat continues to decrease as SBCAPE and
effective SRH weaken after dark.
Damaging hail and wind are primary threats at this point, but threat
for flash and areal flooding continues to increase overnight as
tonight's storms pass over already saturated ground in west
central MN and far southeast ND. Strongest storms tend to be
producing 1.0-1.5"/hr of new rain, but more efficient rates are
possible overnight.
UPDATE Issued at 713 PM CDT Sat Jun 16 2018
Latest CAM guidance continues to show initiation in the TOR watch
area over the next few hours, which makes sense given the eroding
CIN and favorably sheared environment along the warm front. No
changes in expected severe threat at this time, which is expected to
persist through late this evening. Increased rain chances in the
south accordingly, as well as in the northern valley where showers
will move eastward through the area this evening.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jun 16 2018
Severe weather and the potential for heavy rain remain the main
forecast concerns for the short term. Currently have a surface low
in South Dakota, with an arcing warm front up into some of our
west central MN counties. Not much happening yet, the complex of
storms from this morning have shifted into the MN arrowhead. There
are also some weak storms entering the Devils Lake region. Latest
high resolution model guidance seems to hold off on much storm
development until the early evening, sometime after 5 pm. Even
then, there are some solutions that show the most development
holding off until even later. So will just be in a monitor mode
until then.
There is still a lot of available moisture across southeast ND and
west central MN. Pretty soupy surface air with precipitable water
values over 1.50 inches. After portions of southeast ND and west
central MN picked up 1-2 inches of rain this morning, think they
are susceptible for additional rain tonight. With the models
indicating the potential for heavy rain across this same area
tonight, coordinated with neighbors and plan on issuing a flash
flood watch for southeast ND and west central MN tonight. Think
the severe threat should end by late evening, but there could
still be lingering storms and heavy rain across portions of the
area into Sunday.
.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jun 16 2018
The stalled frontal boundary that will be residing across the
eastern Dakotas through Minnesota will be gradually shifting to the
southeast by Sunday night. As this occurs surface high pressure will
begin to build across the western and central Dakotas as upper level
ridging builds over the northern U.S.. A general trend has been
noted in recent model runs that shifts the heavier precipitation
during the Sunday night period slightly southward into eastern
SD/western MN. This trend will have to be monitored due to potential
flooding concerns for the southern RRV and parts of
western/northwestern MN this weekend.
The surface high pressure that will begin to move in late Sunday
night will persist for much of the upcoming work week as a cut off
low and upper level ridge persist over the western and central U.S.
respectively. This will allow for warm weather to return to the
region with afternoon highs in the low to mid 80s, relatively light
winds at 5 to 10 mph, and mostly clear skies.
As the weak upper level low slowly begins to push eastward during
the late week period, low level southerly return flow will allow for
low level poleward moisture flux. Shower and thunderstorm chances
will increase late Thursday night and into Friday as an attendant
surface low translates northward in response to upper level dynamics
form the weak upper level trough. Although exact details are still
uncertain, most ensemble and deterministic guidance suggests the
next rain chance for much of the region will come during this late
Thursday/Friday timeframe.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1219 AM CDT Sun Jun 17 2018
Cigs expected to lower toward morning for FAR/BJI but remain VFR
north of Highway 200 corridor. Radar indicating showers/storms
surging northward toward Fargo with a line of storms moving into
Bemidji. Have added a TEMPO group for BJI and FAR may need AMD if
northward surge continues. Expect IFR cigs over much of w central
MN tomorrow morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 7 AM CDT this morning for NDZ039-049-052-
053.
MN...Flash Flood Watch until 7 AM CDT this morning for MNZ003-024-
027>032-040.
&&
UPDATE...Speicher
SHORT TERM...Godon
LONG TERM...AM
AVIATION...SpeicherHazardous weather outlook, Jun 16, 12:53 PM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1253 PM CDT Sat Jun 16 2018 MNZ004-005-007-NDZ006>008-014>016-054-171800- Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Western Walsh County- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are possible this afternoon and tonight. Some storms may be strong, however severe storms are not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-006-008-013-014-NDZ024-026>030-038-171800- West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible from 5 pm to midnight. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 171800- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 1253 PM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible across the area from 5 pm to midnight. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and possibly tornadoes. Periods of heavy rain and localized flooding is possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 16, 8:41 PM CDT, 5 hours 50 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 841 PM CDT SAT JUN 16 2018 MNZ029-030-NDZ053-170230- Wilkin MN-West Otter Tail MN-Richland ND- 841 PM CDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTER TAIL... NORTHERN WILKIN AND NORTHEASTERN RICHLAND COUNTIES UNTIL 930 PM CDT... At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near Colfax, or 16 miles northwest of Wahpeton, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Galchutt around 850 PM CDT. Abercrombie around 855 PM CDT. Kent and McCauleyville around 900 PM CDT. Brushvale around 905 PM CDT. Rothsay and Lawndale around 930 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until midnight CDT for west central Minnesota...and southeastern North Dakota. LAT...LON 4629 9700 4648 9703 4661 9618 4632 9614 TIME...MOT...LOC 0140Z 262DEG 26KT 4641 9690 NC
Local storm report, Jun 16, 9:50 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST 3 W FERGUS FALLS 46.28N 96.13W
06/16/2018 E55 MPH Otter Tail MN AWOS
MEASURED WIND GUST AT FERGUS FALLS AIRPORT KFFM
&&
DRIDDLELocal storm report, Jun 17, 12:01 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1201 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN BLUFFTON 46.47N 95.23W
06/16/2018 E3.25 INCH OTTER TAIL MN PUBLIC
3.25 INCHES IN AN HOUR OR SO ON THE NORTH SIDE OF
BLUFFTON
&&
BPSpecial weather statement, Jun 17, 12:46 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1246 AM CDT SUN JUN 17 2018
MNZ031-032-170645-
Wadena MN-East Otter Tail MN-
1246 AM CDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA AND SOUTHEASTERN
OTTER TAIL COUNTIES UNTIL 145 AM CDT...
At 1246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Staples Airport to near Almora to near
Evansville. Movement was east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wadena, Parkers Prairie, Verndale, Staples Airport, Deer Creek,
Urbank and Almora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and west central Minnesota.
LAT...LON 4637 9473 4637 9515 4632 9515 4632 9517
4611 9515 4611 9559 4644 9534 4643 9478
4639 9478 4638 9473
TIME...MOT...LOC 0546Z 255DEG 18KT 4642 9479 4628 9531 4603 9562
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:30 PM CDT | Special Weather Statement | FGF | Wadena | 60 min |
| Jun 16, 8:41 PM CDT | Special Weather Statement | FGF | Wilkin | 49 min |
| Jun 16, 9:02 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 58 min |
| Jun 16, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 46 min |
| Jun 16, 9:40 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 50 min |
| Jun 16, 10:52 PM CDT | Flash Flood Warning | FGF | Otter Tail, Wadena | 6 hr |
| Jun 17, 12:15 AM CDT | Flash Flood Warning | FGF | Otter Tail | 5 hr |
| Jun 17, 12:46 AM CDT | Special Weather Statement | FGF | Todd | 59 min |
| Jun 17, 10:05 AM CDT | River Flood Watch | FGF | Clay | 24 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.